Auditory hallucinations associated with clinical dosage of paroxetine: A case report
Version of Record online: 25 NOV 2010
© 2010 The Authors. Psychiatry and Clinical Neurosciences © 2010 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 64, Issue 6, pages 666–667, December 2010
How to Cite
Shimizu, S., Watanabe, K.-i. and Jibiki, I. (2010), Auditory hallucinations associated with clinical dosage of paroxetine: A case report. Psychiatry and Clinical Neurosciences, 64: 666–667. doi: 10.1111/j.1440-1819.2010.02141.x
- Issue online: 25 NOV 2010
- Version of Record online: 25 NOV 2010
- Received 15 May 2010; revised 18 July 2010; accepted 10 August 2010.
A 77-YEAR-OLD WIDOW was admitted to the neuropsychiatric ward of our hospital for treatment of hypochondriasis (DSM-IV, 300.7) with misuse of hypnotic agents. She had been treated with benzodiazepine-deprived agents for the previous few months and she had no previous medication of serotonin reuptake inhibitors (SSRI), including paroxetine. On admission, she had no symptoms of dementia. Cranial magnetic resonance imaging revealed a slightly atrophic brain. She was given paroxetine 20 mg daily and quetiapine 100 mg daily; furthermore she was given flunitrazepam 2 mg daily and brotizolam 0.25 mg daily under strict supervision. After two weeks, her hypochondriacal symptoms were improved while insomnia persisted. Flunitrazepam 2 mg daily was replaced by trazodone 50 mg daily. Within a few days, she insisted that she was hearing her son and grandson calling for her, and that she could not find them because they had been snatched away by the ward staff. The administration of trazodone was discontinued and risperidone 2 mg daily was started. After one week, the daily dose of risperidone was increased to 3 mg. Despite the treatment with risperidone, her auditory hallucinations persisted for another 3 weeks until paroxetine was stopped. During the auditory hallucinations she was alert and fully oriented. Also, she had no symptoms of the serotonin syndrome. After her hallucinations disappeared, quetiapine was discontinued and the daily dose of risperidone was decreased to 0.5 mg. There was no relapse of her hallucinations. After further investigations including 123I-metaiodobenzilguanizine myocardial scintigraphy, whose findings excluded Lewy body disease, she was discharged.
In this case, the auditory hallucinations disappeared immediately after paroxetine was discontinued. It is surmised that her hallucinations were induced by paroxetine. According to previous reports,1–3 SSRI, including paroxetine, may induce auditory or visual hallucinations, however the incidence seems to be very low. It is thought that an imbalance of the intracerebral serotonergic/cholinergic systems due to SSRI would cause hallucinations.1–3 As for paroxetine, a dissociative patient was reported who developed auditory and visual hallucinations after excessive intake.2 This is the first report of hallucinations related to clinical doses of paroxetine. Trazodone has a serotonin reuptake inhibitory action, and so our patient's auditory hallucinations might have been triggered by the additional medication of trazodone. Also, some of the reported cases that developed hallucinations related to SSRI had brain organic factors, such as neurodegenerative disease with dementia.3 Our case had no symptoms of dementia but had atrophic brain associated with aging as an organic factor.
In conclusion, when elderly people are given SSRI, even though auditory and visual hallucinations are rare side-effects, it is necessary to keep their possible development in mind.